Alert archive / Alabama / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 19, 2019, 10:21 AM CDT for Calhoun County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2019, 10:21 AM CDT (15:21 UTC)
- Expired
- Jul 19, 2019, 1:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Calhoun County, AL
The radar
The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 11:00 AM CDT | FLASH FLOOD | 1 Nw Saks, AL | EMA REPORTS 5 FEET OF WATER IN A HOME AT THE INTERSECTION OF LENLOCK LANE AND WILDOAK DRIVE. LENLOCK LANE IS IMPASSABLE PER FD. ALSO, A TREE DOWN ON A STRUCTURE IN THE SAME AREA. |
| Jul 19, 11:35 AM CDT | FLASH FLOOD | 1 Nnw Alexandria, AL | WATER FLOWING ACROSS POST OAK RD AT CAMERON COURT. ONE VEHICLE STRANDED IN WATER. PER VIDEO ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1541 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596
WGUS54 KBMX 191521
FFWBMX
ALC015-191815-
/O.NEW.KBMX.FF.W.0005.190719T1521Z-190719T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1021 AM CDT Fri Jul 19 2019
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southwestern Calhoun County in east central Alabama...
* Until 115 PM CDT.
* At 1021 AM CDT, emergency management reported thunderstorms
producing heavy rain causing street flooding across the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town,
West End-Cobb Town, Weaver, Ohatchee, Hobson City, Oxford Lake,
Blue Mountain, Bynum, Alexandria, Jacksonville State University,
Neely Henry Lake, Anniston Army Depot, Choccolocco, Dearmanville
and Sulphur Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3382 8574 3363 8567 3363 8569 3361 8569
3361 8572 3360 8574 3356 8575 3355 8578
3356 8580 3359 8580 3359 8599 3360 8600
3360 8602 3365 8603 3367 8605 3367 8608
3373 8612 3377 8604 3380 8606 3386 8595
$$
561 follow-up statement
365
WGUS74 KBMX 191617
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
1117 AM CDT Fri Jul 19 2019
ALC015-191815-
/O.CON.KBMX.FF.W.0005.000000T0000Z-190719T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun AL-
1117 AM CDT Fri Jul 19 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
SOUTHWESTERN CALHOUN COUNTY...
At 1112 AM CDT, Emergency Management reported flash flooding in the
City of Anniston where water was flowing into a residence. In
addition, 4 feet of water was reported flowing over Highway 431 and
Post Oak Road near Alexandria. Reports continue to come in from
Emergency Management and 911. Flash flooding is expected to continue
over the next couple of hours.
Some locations that will experience flooding include...
Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Weaver, Ohatchee, Hobson City, Oxford Lake, Blue
Mountain, Bynum, Alexandria, Jacksonville State University, Neely
Henry Lake, Anniston Army Depot, Choccolocco, Dearmanville and
Sulphur Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3382 8574 3363 8567 3363 8569 3361 8569
3361 8572 3360 8574 3356 8575 3355 8578
3356 8580 3359 8580 3359 8599 3360 8600
3360 8602 3365 8603 3367 8605 3367 8608
3373 8612 3377 8604 3380 8606 3386 8595
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:40 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 19, 6:40 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 640 AM CDT Fri Jul 19 2019 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0357 AM CDT Fri Jul 19 2019/ .SHORT TERM... Today and Tonight. The short wave trof that was positioned across east Alabama on Thursday has shifted southeast and will stall out over central Georgia and southeast Alabama today. Highest rain chances today will be across southeast Alabama, with lowest pops across the northwest counties. The western counties will experience the warmest temperatures this afternoon with highs in the lower to middle 90s, with upper 80s to lower 90s east of I-65. Thunderstorms will be most numerous in the afternoon, and weak steering winds aloft will result in slow moving storms and localized flooding. The upper trof will act like an easterly wave and retrograde westward tonight as an upper high builds to the north of Alabama. This westward shift is forecast by a majority of the models, and large scale lift will keep showers and thunderstorms active for most of the overnight period. 58/rose .LONG TERM... /Updated at 0357 AM CDT Fri Jul 19 2019/ Saturday through Friday. An inverted trough at 500mb with associated mid-level PVA will be positioned over Alabama on Saturday and Sunday. Despite upper-level ridging overhead, this shortwave feature will induce sufficient lift, indicated by a bullseye of negative omegas over Central AL. A moist vertical profile characterized by PWATs of 1.8 to 2.0 inches will be present such that a widespread coverage of showers and thunderstorms are expected. Chance to likely PoPs are forecast across central Alabama for Saturday as a result. Highs were also lowered a few degrees on Saturday with the rain and cloud cover expected to keep most locations in the upper 80s to near 90 degrees. On Sunday, highest rain chances will be in the west and southwest, but should see less coverage since the trough will also be shifting to the west over Mississippi. Guidance continues to advertise a change in the pattern as we head into next week. Meridional flow will return across the CONUS beginning Sunday night with a stout deep-layer ridge developing over the west and a trough quickly amplifying over the east. Though the low height center will develop over eastern Canada, the base of the trough will extend to as far south as the Gulf Coast indicating a highly amplified setup. A cold front will approach the southeast on Monday increasing rain chances for Monday through Wednesday. Global models have been consistent on a frontal passage through Central Alabama by Wednesday night with the boundary stalling along the coastline on Thursday. Though uncommon for this time of year, believe this solution is plausible based on the highly amplified nature of the system. Therefore, the forecast for next week will be dependent on the front ultimately stalling south of the forecast area on Thursday. It is important to note that if the boundary stalls further north, this could drive different conditions across the forecast area on Thursday and Friday. Nonetheless, rain and thunderstorms will be focused along the boundary as it moves south with Likely PoPs across the forecast area Monday through Tuesday. Nearly unidirectional flow through the column with only marginal instability during the afternoon hours should stave off any severe threat, though gusty winds will be possible with any thunderstorm activity along the front. By Wednesday, highest rain chances will be in the southeast as drier air begins moving in north of I-85. The system should bring below-average highs next week with lower rain chances Thursday and Friday as the front stalls across far southeastern Alabama. Some relief from the heat will come in the form of highs in the 80s north to near 90 degrees in the south through the remainder of the extended forecast. 86 && .AVIATION... 12Z TAF Discussion. Outside convective areas, VFR conds will be the dominate flight category. A weak surface ridge over the northern Gulf of Mexico will produce west- southwest winds arnd 5 kts during the daylight hours. An upper level trof axis near the Alabama and Georgia state line will be the focus for diurnal convection today, with highest rain chances at KMGM and KTOI. Expect heavy downpours with vsbys blo 3 miles with any shower or storm, along with slow storm movement. Convection should decrease considerably by 01z. 58/rose && .FIRE WEATHER... Scattered showers and storms will continue today, with the best coverage across the eastern areas. A potentially much wetter pattern still looks likely through the weekend into early next week. Though latest KBDI values are in the 300-600 range across Central Alabama, a moist airmass will remain in place, with RH values remaining above critical thresholds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 91 72 87 71 88 / 50 40 70 30 50 Anniston 91 73 88 72 89 / 60 40 70 30 50 Birmingham 92 74 89 73 89 / 40 40 70 30 50 Tuscaloosa 94 75 89 73 90 / 40 40 60 20 50 Calera 91 72 87 72 89 / 50 40 70 30 50 Auburn 89 72 88 72 89 / 60 40 60 30 40 Montgomery 92 74 89 73 92 / 60 40 70 30 40 Troy 91 72 89 72 90 / 60 40 70 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 19, 4:03 AM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 403 AM CDT Fri Jul 19 2019 ALZ011>015-017>050-201215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 403 AM CDT Fri Jul 19 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 19, 9:59 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
959 AM CDT Fri Jul 19 2019
ALZ019-026-027-191530-
Calhoun AL-Talladega AL-St. Clair AL-
959 AM CDT Fri Jul 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHWESTERN CALHOUN AND EASTERN ST. CLAIR COUNTIES UNTIL 1030 AM
CDT...
At 959 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 10 miles northwest of Cobb Town, moving south at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Saks, Lincoln, Ragland, Ohatchee, Bynum, Neely Henry Lake, Anniston
Army Depot, Neely Henry Dam and Eastaboga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3376 8616 3382 8600 3369 8587 3360 8598
3359 8613
TIME...MOT...LOC 1459Z 337DEG 11KT 3371 8604
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:46 AM CDT | Areal Flood Advisory | BMX | Pike | 119 min |
| Jul 19, 9:52 AM CDT | Areal Flood Advisory | BMX | Calhoun | 113 min |
| Jul 19, 9:59 AM CDT | Special Weather Statement | BMX | Calhoun | 31 min |
| Jul 19, 10:44 AM CDT | Areal Flood Advisory | BMX | Talladega | 2 hr |
| Jul 19, 11:27 AM CDT | Special Weather Statement | BMX | Cherokee | 33 min |
| Jul 19, 11:28 AM CDT | Special Weather Statement | BMX | Shelby | 47 min |
| Jul 19, 11:30 AM CDT | Special Weather Statement | BMX | Etowah | 45 min |
| Jul 19, 11:31 AM CDT | Special Weather Statement | BMX | Barbour | 29 min |
| Jul 19, 11:35 AM CDT | Special Weather Statement | BMX | Randolph | 25 min |
| Jul 19, 11:40 AM CDT | Areal Flood Advisory | BMX | St. Clair | 2 hr |
| Jul 19, 11:45 AM CDT | Special Weather Statement | BMX | Lee | 30 min |
| Jul 19, 11:47 AM CDT | Special Weather Statement | BMX | Elmore | 43 min |
| Jul 19, 11:49 AM CDT | Areal Flood Advisory | BMX | Chambers, Lee | 116 min |
| Jul 19, 11:51 AM CDT | Areal Flood Advisory | BMX | Etowah | 114 min |
| Jul 19, 11:54 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Coosa, Elmore | 2 hr |
| Jul 19, 11:54 AM CDT | Special Weather Statement | BMX | Montgomery | 51 min |
| Jul 19, 12:02 PM CDT | Special Weather Statement | BMX | Cherokee | 43 min |
| Jul 19, 12:09 PM CDT | Special Weather Statement | BMX | Elmore | 36 min |
| Jul 19, 12:17 PM CDT | Areal Flood Advisory | BMX | Montgomery | 118 min |
| Jul 19, 12:39 PM CDT | Special Weather Statement | BMX | Macon | 51 min |
| Jul 19, 12:47 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 28 min |
| Jul 19, 12:52 PM CDT | Special Weather Statement | BMX | Etowah | 23 min |
| Jul 19, 1:03 PM CDT | Special Weather Statement | BMX | Tallapoosa | 42 min |
| Jul 19, 1:14 PM CDT | Areal Flood Advisory | BMX | Tallapoosa | 2 hr |
| Jul 19, 1:18 PM CDT | Special Weather Statement | BMX | Perry | 42 min |
| Jul 19, 1:36 PM CDT | Special Weather Statement | BMX | Marengo | 24 min |
| Jul 19, 1:46 PM CDT | Special Weather Statement | BMX | Coosa | 29 min |
| Jul 19, 1:49 PM CDT | Special Weather Statement | BMX | Russell | 41 min |
| Jul 19, 1:57 PM CDT | Areal Flood Advisory | BMX | Perry | 2 hr |
| Jul 19, 2:03 PM CDT | Areal Flood Advisory | BMX | Chilton, Coosa | 117 min |
| Jul 19, 2:05 PM CDT | Areal Flood Advisory | BMX | Lee, Russell | 115 min |
| Jul 19, 2:13 PM CDT | Special Weather Statement | BMX | Hale | 32 min |
| Jul 19, 2:15 PM CDT | Special Weather Statement | BMX | Dallas | 30 min |
| Jul 19, 2:25 PM CDT | Special Weather Statement | BMX | Russell | 50 min |
| Jul 19, 2:35 PM CDT | Special Weather Statement | BMX | Barbour | 25 min |
| Jul 19, 2:36 PM CDT | Special Weather Statement | BMX | Lowndes | 24 min |
| Jul 19, 2:41 PM CDT | Areal Flood Advisory | BMX | Dallas | 2 hr |
| Jul 19, 3:02 PM CDT | Special Weather Statement | BMX | Bibb | 28 min |
| Jul 19, 3:09 PM CDT | Areal Flood Advisory | BMX | Lowndes | 2 hr |
| Jul 19, 3:17 PM CDT | Special Weather Statement | BMX | Pike | 28 min |
| Jul 19, 3:26 PM CDT | Special Weather Statement | BMX | Bibb | 34 min |
| Jul 19, 4:02 PM CDT | Special Weather Statement | BMX | Pike | 28 min |
Nearby
Flash Flood Warnings in Alabama, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.